Skip to main content
Top
Published in: Foundations of Computational Mathematics 6/2015

01-12-2015

Propagation of 1D Waves in Regular Discrete Heterogeneous Media: A Wigner Measure Approach

Authors: Aurora Marica, Enrique Zuazua

Published in: Foundations of Computational Mathematics | Issue 6/2015

Log in

Activate our intelligent search to find suitable subject content or patents.

search-config
loading …

Abstract

In this article, we describe the propagation properties of the one-dimensional wave and transport equations with variable coefficients semi-discretized in space by finite difference schemes on non-uniform meshes obtained as diffeomorphic transformations of uniform ones. In particular, we introduce and give a rigorous meaning to notions like the principal symbol of the discrete wave operator and the corresponding bi-characteristic rays. The main mathematical tool we employ is the discrete Wigner transform, which, in the limit as the mesh size parameter tends to zero, yields the so-called Wigner (semiclassical) measure. This measure provides the dynamics of the bi-characteristic rays, i.e., the solutions of the Hamiltonian system describing the propagation, in both physical and Fourier spaces, of the energy of the solution to the wave equation. We show that, due to dispersion phenomena, the high-frequency numerical dynamics does not coincide with the continuous one. Our analysis holds for the class \(C^{0,1}(\mathbb {R})\) of globally Lipschitz coefficients and non-uniform grids obtained by means of \(C^{1,1}(\mathbb {R})\)-diffeomorphic transformations of a uniform one. We also present several numerical simulations that confirm the predicted paths of the space–time projections of the bi-characteristic rays. Based on the theoretical analysis and simulations, we describe some of the pathological phenomena that these rays might exhibit as, for example, their reflection before touching the boundary of the space domain. This leads, in particular, to the failure of the classical properties of boundary observability of continuous waves, arising in control and inverse problems theory.

Dont have a licence yet? Then find out more about our products and how to get one now:

Springer Professional "Wirtschaft+Technik"

Online-Abonnement

Mit Springer Professional "Wirtschaft+Technik" erhalten Sie Zugriff auf:

  • über 102.000 Bücher
  • über 537 Zeitschriften

aus folgenden Fachgebieten:

  • Automobil + Motoren
  • Bauwesen + Immobilien
  • Business IT + Informatik
  • Elektrotechnik + Elektronik
  • Energie + Nachhaltigkeit
  • Finance + Banking
  • Management + Führung
  • Marketing + Vertrieb
  • Maschinenbau + Werkstoffe
  • Versicherung + Risiko

Jetzt Wissensvorsprung sichern!

Springer Professional "Technik"

Online-Abonnement

Mit Springer Professional "Technik" erhalten Sie Zugriff auf:

  • über 67.000 Bücher
  • über 390 Zeitschriften

aus folgenden Fachgebieten:

  • Automobil + Motoren
  • Bauwesen + Immobilien
  • Business IT + Informatik
  • Elektrotechnik + Elektronik
  • Energie + Nachhaltigkeit
  • Maschinenbau + Werkstoffe




 

Jetzt Wissensvorsprung sichern!

Springer Professional "Wirtschaft"

Online-Abonnement

Mit Springer Professional "Wirtschaft" erhalten Sie Zugriff auf:

  • über 67.000 Bücher
  • über 340 Zeitschriften

aus folgenden Fachgebieten:

  • Bauwesen + Immobilien
  • Business IT + Informatik
  • Finance + Banking
  • Management + Führung
  • Marketing + Vertrieb
  • Versicherung + Risiko




Jetzt Wissensvorsprung sichern!

Appendix
Available only for authorised users
Literature
2.
go back to reference L. Ambrosio, A. Figalli, G. Friesecke, J. Giannoulis and T. Paul, Semiclassical limit of quantum dynamics with rough potentials and well-posedness of transport equations with measure initial data, Comm. Pure Appl. Math., 64(9)(2011), 1199–1242.MATHMathSciNetCrossRef L. Ambrosio, A. Figalli, G. Friesecke, J. Giannoulis and T. Paul, Semiclassical limit of quantum dynamics with rough potentials and well-posedness of transport equations with measure initial data, Comm. Pure Appl. Math., 64(9)(2011), 1199–1242.MATHMathSciNetCrossRef
3.
go back to reference V. M. Babič and V. S. Buldyrev, Short-wavelength diffraction theory. Asymptotic methods, Translated from the 1972 Russian original by E. F. Kuester, Springer Series on Wave Phenomena, 4, Springer-Verlag, Berlin, 1991. V. M. Babič and V. S. Buldyrev, Short-wavelength diffraction theory. Asymptotic methods, Translated from the 1972 Russian original by E. F. Kuester, Springer Series on Wave Phenomena, 4, Springer-Verlag, Berlin, 1991.
4.
go back to reference C. Bardos, G. Lebeau and J. Rauch, Sharp sufficient conditions for the observation, control and stabilization of waves form the boundary, SIAM J. Control and Optimization, 30(1992), 1024–1065.MATHMathSciNetCrossRef C. Bardos, G. Lebeau and J. Rauch, Sharp sufficient conditions for the observation, control and stabilization of waves form the boundary, SIAM J. Control and Optimization, 30(1992), 1024–1065.MATHMathSciNetCrossRef
5.
go back to reference B. Beckermann and S. Serra-Capizzano, On the asymptotic spectrum of finite element matrix sequences, SIAM J. Numer. Anal., 45(2)(2007), 746–769.MATHMathSciNetCrossRef B. Beckermann and S. Serra-Capizzano, On the asymptotic spectrum of finite element matrix sequences, SIAM J. Numer. Anal., 45(2)(2007), 746–769.MATHMathSciNetCrossRef
6.
go back to reference F. Bouchut, Renormalized solutions to the Vlasov equation with coefficients of bounded variation, Arch. Rational Mech. Anal., 157(2001), 75–90.MATHMathSciNetCrossRef F. Bouchut, Renormalized solutions to the Vlasov equation with coefficients of bounded variation, Arch. Rational Mech. Anal., 157(2001), 75–90.MATHMathSciNetCrossRef
7.
go back to reference O. Bühler, A brief introduction to classical, statistical and quantum mechanics, Cournat Lecture Notes, Vol. 13, AMS, 2006. O. Bühler, A brief introduction to classical, statistical and quantum mechanics, Cournat Lecture Notes, Vol. 13, AMS, 2006.
8.
go back to reference N. Burq, Contrôlabilité exacte de léquation des ondes dans des ouverts peu réguliers, Asymptot. Anal., 14(1997), 157–191.MATHMathSciNet N. Burq, Contrôlabilité exacte de léquation des ondes dans des ouverts peu réguliers, Asymptot. Anal., 14(1997), 157–191.MATHMathSciNet
9.
go back to reference C. Castro and E. Zuazua, Concentration and lack of observability of waves in highly heterogeneous media, Arch. Rat. Mech. Anal., 164(1)(2002), 39–72.MATHMathSciNetCrossRef C. Castro and E. Zuazua, Concentration and lack of observability of waves in highly heterogeneous media, Arch. Rat. Mech. Anal., 164(1)(2002), 39–72.MATHMathSciNetCrossRef
10.
go back to reference N. Champagnat and P.-E. Jabin, Well posedness in any dimension for Hamiltonian flows with non BV force terms, Comm. Partial Differential Equations, 35(2010), 786–816.MATHMathSciNetCrossRef N. Champagnat and P.-E. Jabin, Well posedness in any dimension for Hamiltonian flows with non BV force terms, Comm. Partial Differential Equations, 35(2010), 786–816.MATHMathSciNetCrossRef
11.
go back to reference G. Cohen, Higher-order numerical methods for transient wave equations, Springer, 2001. G. Cohen, Higher-order numerical methods for transient wave equations, Springer, 2001.
12.
go back to reference S. Cox and E. Zuazua, The rate at which energy decays in a string damped at one end, Indiana Univ. Math. Journal, 44(2)(1995), 545–573.MATHMathSciNetCrossRef S. Cox and E. Zuazua, The rate at which energy decays in a string damped at one end, Indiana Univ. Math. Journal, 44(2)(1995), 545–573.MATHMathSciNetCrossRef
13.
go back to reference R. J. DiPerna and P.-L. Lions, Ordinary differential equations, transport theory and Sobolev spaces, Invent. Math., 98(1998), 511–547.MathSciNetCrossRef R. J. DiPerna and P.-L. Lions, Ordinary differential equations, transport theory and Sobolev spaces, Invent. Math., 98(1998), 511–547.MathSciNetCrossRef
14.
go back to reference S. Ervedoza, On the mixed finite element method for the 1-d wave equation on non-uniform meshes, ESAIM:COCV, 2(2010), 298–326.MathSciNetCrossRef S. Ervedoza, On the mixed finite element method for the 1-d wave equation on non-uniform meshes, ESAIM:COCV, 2(2010), 298–326.MathSciNetCrossRef
15.
16.
go back to reference S. Ervedoza and E. Zuazua, The wave equation: control and numerics, in Control and stabilization of PDEs, P. M. Cannarsa and J. M. Coron eds., Lecture Notes in Mathematics 2048, CIME Subseries, Springer Verlag, 2012, 245–340. S. Ervedoza and E. Zuazua, The wave equation: control and numerics, in Control and stabilization of PDEs, P. M. Cannarsa and J. M. Coron eds., Lecture Notes in Mathematics 2048, CIME Subseries, Springer Verlag, 2012, 245–340.
17.
go back to reference S. Ervedoza and E. Zuazua, On the numerical approximation of exact controls for waves, Springer Briefs in Mathematics, XVII, 2013, ISBN 978-1-4614-5808-1. S. Ervedoza and E. Zuazua, On the numerical approximation of exact controls for waves, Springer Briefs in Mathematics, XVII, 2013, ISBN 978-1-4614-5808-1.
18.
go back to reference L. Evans, Partial Differential Equations, Graduate Studies in Mathematics, Vol. 19, AMS, 2000. L. Evans, Partial Differential Equations, Graduate Studies in Mathematics, Vol. 19, AMS, 2000.
20.
go back to reference X. Fu, J. Yong and X. Zhang, Exact controllability for multidimensional semilinear hyperbolic equations, SIAM J. Control Optim., 46(5)(2007), 1578–1614.MATHMathSciNetCrossRef X. Fu, J. Yong and X. Zhang, Exact controllability for multidimensional semilinear hyperbolic equations, SIAM J. Control Optim., 46(5)(2007), 1578–1614.MATHMathSciNetCrossRef
21.
22.
go back to reference P. Gérard, P. A. Markowich, N. J. Mauser and F. Poupaud, Homogenization limits and Wigner transforms, Communications on Pure and Applied Mahematics, L(1997), 323–379. P. Gérard, P. A. Markowich, N. J. Mauser and F. Poupaud, Homogenization limits and Wigner transforms, Communications on Pure and Applied Mahematics, L(1997), 323–379.
23.
go back to reference S. Guerrero and G. Lebeau, Singular optimal control for a transport-diffusion equation, Comm. Partial Differential Equations, 32(12)(2007), 1813–1836.MATHMathSciNetCrossRef S. Guerrero and G. Lebeau, Singular optimal control for a transport-diffusion equation, Comm. Partial Differential Equations, 32(12)(2007), 1813–1836.MATHMathSciNetCrossRef
24.
go back to reference M. Hauray, On Liouville transport equation with force field with \(BV_{loc}\), Comm. Partial Differential Equations, 29(1-2)(2004), 207–217.MATHMathSciNet M. Hauray, On Liouville transport equation with force field with \(BV_{loc}\), Comm. Partial Differential Equations, 29(1-2)(2004), 207–217.MATHMathSciNet
25.
go back to reference M. Hauray, On two-dimensional Hamiltonian transport equations with \(L^p_{loc}\) -coefficients, Ann. Inst. H. Poincaré, Anal. Non Linéaire 20, 4(2003), 625–644. M. Hauray, On two-dimensional Hamiltonian transport equations with \(L^p_{loc}\) -coefficients, Ann. Inst. H. Poincaré, Anal. Non Linéaire 20, 4(2003), 625–644.
26.
go back to reference D. W. Jordan and P. Smith, Nonlinear ordinary differential equations. An introduction for scientists and engineers, Fourth edition, Oxford University Press, 2007.MATH D. W. Jordan and P. Smith, Nonlinear ordinary differential equations. An introduction for scientists and engineers, Fourth edition, Oxford University Press, 2007.MATH
27.
go back to reference J. B. Keller, G. Papanicolaou and L. Ryzhik, Transport equations for elastic and other waves in random media, Wave Motion, 24(1996), 327–370.MATHMathSciNetCrossRef J. B. Keller, G. Papanicolaou and L. Ryzhik, Transport equations for elastic and other waves in random media, Wave Motion, 24(1996), 327–370.MATHMathSciNetCrossRef
28.
go back to reference C. Kittel, Introduction to Solid State Physics, Eight Edition, John Wiley & Sons, 2005. C. Kittel, Introduction to Solid State Physics, Eight Edition, John Wiley & Sons, 2005.
29.
go back to reference P. D. Lax and R. D. Richtmyer, Survey of the stability of linear finite difference equations, Comm. Pure Appl. Math., 9(1956), 267–293. P. D. Lax and R. D. Richtmyer, Survey of the stability of linear finite difference equations, Comm. Pure Appl. Math., 9(1956), 267–293.
30.
go back to reference C. Le Bris and P.-L. Lions, Renormalized solutions of some transport equations with partially \(W^{1,1}\) velocities and applications, Annali di Matematica, 183(2004), 97–130.MATHCrossRef C. Le Bris and P.-L. Lions, Renormalized solutions of some transport equations with partially \(W^{1,1}\) velocities and applications, Annali di Matematica, 183(2004), 97–130.MATHCrossRef
31.
go back to reference N. Lerner, Transport equations with partially BV velocities, Ann. Sc. Norm. Super. Pisa Cl. Sci. (5), 3(4)(2004), 681–703. N. Lerner, Transport equations with partially BV velocities, Ann. Sc. Norm. Super. Pisa Cl. Sci. (5), 3(4)(2004), 681–703.
32.
go back to reference J.-L. Lions, Contrôlabilité exacte, perturbations et stabilisation des systèmes distribués, vol. 1, Masson, Paris, 1988. J.-L. Lions, Contrôlabilité exacte, perturbations et stabilisation des systèmes distribués, vol. 1, Masson, Paris, 1988.
34.
go back to reference F. Macìa, Propagación y control de vibraciones en medios discretos y continuos, PhD. Thesis, Universidad Complutense de Madrid, 2002. F. Macìa, Propagación y control de vibraciones en medios discretos y continuos, PhD. Thesis, Universidad Complutense de Madrid, 2002.
35.
go back to reference F. Macìa, Wigner measures in the discrete setting: high frequency analysis of sampling and reconstruction operators, SIAM J. Math. Anal., 36(2)(2004), 347–383.MATHMathSciNetCrossRef F. Macìa, Wigner measures in the discrete setting: high frequency analysis of sampling and reconstruction operators, SIAM J. Math. Anal., 36(2)(2004), 347–383.MATHMathSciNetCrossRef
36.
go back to reference F. Macìa and E. Zuazua, On the lack of observability for wave equations: a Gaussian beam approach, Asymptotic Anal., 32(1)(2002), 1–26.MATH F. Macìa and E. Zuazua, On the lack of observability for wave equations: a Gaussian beam approach, Asymptotic Anal., 32(1)(2002), 1–26.MATH
37.
go back to reference A. Marica and E. Zuazua, Boundary stabilization of numerical approximations of the 1-d variable coefficients wave equation: A numerical viscosity approach, Optimization with PDE Constraints. ESF Networking Program OPTPDE (ed. R. Hoppe), Lecture Notes in Computational Science and Engineering, vol. 101, 2014, Springer International Publishing, pp. 285–324. A. Marica and E. Zuazua, Boundary stabilization of numerical approximations of the 1-d variable coefficients wave equation: A numerical viscosity approach, Optimization with PDE Constraints. ESF Networking Program OPTPDE (ed. R. Hoppe), Lecture Notes in Computational Science and Engineering, vol. 101, 2014, Springer International Publishing, pp. 285–324.
38.
go back to reference P. A. Markowich, P. Pietra and C. Pohl, Numerical approximation of quadratic observables of Schrödinger-type equations in the semi-classical limit, Numer. Math., 81(1999), 595–630.MATHMathSciNetCrossRef P. A. Markowich, P. Pietra and C. Pohl, Numerical approximation of quadratic observables of Schrödinger-type equations in the semi-classical limit, Numer. Math., 81(1999), 595–630.MATHMathSciNetCrossRef
39.
go back to reference P. A. Markowich and F. Poupaud, The pseudo-differential approach to finite difference revisited, Calcolo, Springer-Verlag, 36(1999), 161–186.MATHMathSciNet P. A. Markowich and F. Poupaud, The pseudo-differential approach to finite difference revisited, Calcolo, Springer-Verlag, 36(1999), 161–186.MATHMathSciNet
40.
go back to reference L. Miller, Escape function conditions for the observation, control, and stabilization of the wave equation, SIAM J. Cont. Optim., 41(5)(2003), 1554–1566.MATHCrossRef L. Miller, Escape function conditions for the observation, control, and stabilization of the wave equation, SIAM J. Cont. Optim., 41(5)(2003), 1554–1566.MATHCrossRef
42.
go back to reference J. V. Ralston, Gaussian beams and the propagation of singularities, Studies in partial differential equations, MAA Stud. Math., 23, Math. Assoc. America, Washington, DC, 1982, 206–248. J. V. Ralston, Gaussian beams and the propagation of singularities, Studies in partial differential equations, MAA Stud. Math., 23, Math. Assoc. America, Washington, DC, 1982, 206–248.
44.
go back to reference S. Serra-Capizzano and C. Tablino Possio, Analysis of preconditioning strategies for collocation linear systems, Linear Algebra and its Applications, 369(2003), 41–75.MATHMathSciNetCrossRef S. Serra-Capizzano and C. Tablino Possio, Analysis of preconditioning strategies for collocation linear systems, Linear Algebra and its Applications, 369(2003), 41–75.MATHMathSciNetCrossRef
45.
go back to reference S. H. Strogatz, Nonlinear dynamics and chaos with applications to Physics, Biology, Chemistry and Engineering, Studies in nonlinearity, Perseus Books Publishing, 1994. S. H. Strogatz, Nonlinear dynamics and chaos with applications to Physics, Biology, Chemistry and Engineering, Studies in nonlinearity, Perseus Books Publishing, 1994.
46.
go back to reference P. Tilli, Locally Toeplitz sequences: spectral properties and applications, Linear Algebra and its Applications, 278(1998), 91–120.MATHMathSciNetCrossRef P. Tilli, Locally Toeplitz sequences: spectral properties and applications, Linear Algebra and its Applications, 278(1998), 91–120.MATHMathSciNetCrossRef
48.
go back to reference R. Vichnevetsky, Wave propagation and reflection in irregular grids for hyperbolic equations, Applied Numerical Mathematics, North-Holland, 3(1987), 133–166.MATHMathSciNetCrossRef R. Vichnevetsky, Wave propagation and reflection in irregular grids for hyperbolic equations, Applied Numerical Mathematics, North-Holland, 3(1987), 133–166.MATHMathSciNetCrossRef
49.
go back to reference G. B. Whitham, Linear and nonlinear waves, John Wiley & Sons, Inc., 1974.MATH G. B. Whitham, Linear and nonlinear waves, John Wiley & Sons, Inc., 1974.MATH
50.
go back to reference E. P. Wigner, On the quantum correction for thermodynamic equilibrium, Phys. Rev., 40(1932), 749–759.CrossRef E. P. Wigner, On the quantum correction for thermodynamic equilibrium, Phys. Rev., 40(1932), 749–759.CrossRef
51.
Metadata
Title
Propagation of 1D Waves in Regular Discrete Heterogeneous Media: A Wigner Measure Approach
Authors
Aurora Marica
Enrique Zuazua
Publication date
01-12-2015
Publisher
Springer US
Published in
Foundations of Computational Mathematics / Issue 6/2015
Print ISSN: 1615-3375
Electronic ISSN: 1615-3383
DOI
https://doi.org/10.1007/s10208-014-9232-x

Other articles of this Issue 6/2015

Foundations of Computational Mathematics 6/2015 Go to the issue

Premium Partner